Who is at Risk?
- Anyone of any age who uses opioid medications to manage pain, particularly those taking higher doses.
- Anyone who takes opioids with multiple prescriptions or other sedating substances, including alcohol, anti-anxiety, sleeping aids or muscle relaxants.
- Household members of people who are in possession of opioids, including prescription opioids.
- Anyone who uses heroin or injects pain medications.
- People with reduced tolerance following detox or release from incarceration.
Someone who has had a previous non-fatal overdose.
Opioid doses greater than 90 mg of morphine per day or 60 mg of oxycodone per day.
Obtaining overlapping prescriptions from multiple providers and pharmacies.
- Use heroin or other opioids safely to avoid an overdose event in the first place – once an overdose has occurred, it’s a medical emergency.
- Use prescription opioids as prescribed, do not share.
- Use one drug at a time – if using multiple drugs, use less of everything.
- Have a rescue buddy that knows where naloxone is and how to use it. (link)
- Don’t use drugs alone
Anyone can request naloxone from a local pharmacy without a prescription.
In addition to pharmacies, naloxone is available through many county public health offices and private doctors offices, as well as harm reduction programs and substance abuse treatment offices.
In 2019, Governor Michelle Lujan Grisham signed into law a bill passed by the New Mexico legislature that would require opioid prescriptions for pain relief of five days or more to come with a second prescription of naloxone that can reverse possible overdose.
Finding Naloxone in New Mexico:
- Statewide pharmacies: Prescriptions are 100% covered for Medicaid clients; co-pays may exist for those with private insurance
- Doctors’ Offices: Citizens should ask their doctor for a prescription or FREE KIT
- County Public Health Offices: Citizens should call to see if they carry naloxone and the hours of operation.
- Harm reduction programs
- Substance abuse treatment offices
- Prescription Drug Overdose (PDO) County Coordinators: Citizens in these counties can inquire about access naloxone through the following:
How can I get naloxone?
There are several ways you can get naloxone.
- Ask your pharmacist how to obtain and use naloxone. If you are a Medicaid client, they will pay in full. If you have health insurance, you will be responsible for the copay.
- Ask your doctor for a prescription or if they have a kit you can use.
- Your county Public Health Office (Be sure to check if they carry naloxone and hours of operation.)
- Southwest CARE Center Pharmacy in Santa Fe
- Santa Fe Mountain Center in Espanola or Pojoaque
- Harm reduction programs
- Substance abuse treatment offices
- If you live in Bernalillo, Santa Fe, Rio Arriba or Doña Ana counties, you can also contact a Prescription Drug Overdose (PDO) County Coordinators:
How can I get a naloxone refill or what should I do if my naloxone has expired?
Ask your pharmacist for a refill. For expired naloxone, call a Prescription Drug Overdose (PDO) County Coordinator:
- Person won’t wake up even if you shake them or rub their breast bone.
- Breathing is slow, shallow or even stops. Gurgling or snoring noises.
- Lips and fingernails turn blue or gray.
- An exhaled breath with a very distinct, labored sound coming from the throat (death rattle) is a telltale sign a person is in a critical emergency medical state.
Overmedication signs, which may progress to overdose
- Unusual sleepiness or drowsiness
- Mental confusion, slurred speech, intoxicated behavior
- Slow or shallow breathing
- Pinpoint pupils
- Slow heartbeat
- Difficulty waking the person from sleep
Respond to an Overdose
Prevent, Recognize, and Respond to an Opioid Overdose
1) Call 911
2) Rescue Breathing
3) Give Naloxone
Step 1: Try to wake the person-say their name and rub hard on their breastbone if there’s not a response.
Step 2: Look, listen and feel for breathing (clear mouth out if necessary).
Step 3: Give two breaths, one right after the other.
Step 4: Give Naloxone (Narcan).
Step 5: Continue rescue breathing, 1 breath for every 5 seconds. Continue for 3 minutes, if no response, give second dose of Naloxone.
How to Give Naloxone (Narcan)
Step 1: Remove Naloxone Nasal Spray from box . Peel back the tab to open the spray.
Step 2: Hold the nasal spray with your thumb on the bottom of the plunger and you first and middle fingers on either side of the nozzle.
Step 3: With the person on their back, tilt their head back and provide support under the neck with your hand. Gently insert the tip of the nozzle into one nostril until your fingers reach the bottom of the nose.
Step 4: Press the plunger firmly to give the dose of Naloxone nasal spray. Remove the nozzle from the nostril.
After the person wakes up
- If possible, stay with the person until medical help arrive. They can overdose again even after they wake up—the naloxone will start to wear off in 30-90m minutes.
- Don’t let the person use more drugs.
- Place them in the recovery position.
People recently released from incarceration are at a significantly higher risk for an opioid overdose.
Prescription or illicit opioid death risk is catastrophically high. For people using heroin, the risk within the first two weeks of release is 74 times higher than the general public; and for prescription opioids, it is 40 times higher.
|Naloxone Training Video||Comprehensive seven-minute video detailing the Prevent, Recognize, Respond method of Naloxone administration and opioid overdose. Goes through the steps to proper diagnosis and treatment of opioid overdose and the usage of Naloxone.|
Naloxone, Opioid Use, Prevent, Treat
|How Can I Get Naloxone Video||This :45 second video details the process on how to get Naloxone.|
|Naloxone Access in New Mexico – Video||Naloxone Access in New Mexico - Interviews with Andres Mercado and Athena Huckaby about how to use and access Naloxone and the benefits of owning a Naloxone kit.|
Naloxone, Opioid Misuse, Opioid Use, Prevent, Recover, Statistics, Treat
|I Saved a Loved One Poster – Anglo||Hang this poster in your lobby, your office and give to those who have saved a loved one.|
|I Saved a Friend Poster – Hispanic||Hang this poster in your lobby, your office and give to those who have saved a friend from overdose.|
|I Saved a Loved One Poster – Native||Hang this poster in your lobby, your office and give to those who have saved a loved one.|
|Naloxone Pocket Guide||This handy pocket guide is small enough to carry with you at all times. It highlights the steps we all need to put in memory--Prevent, Recognize, Respond, and has all of the emergency numbers you or someone you know needs to prevent an opioid overdose.|
|Naloxone 18×24 Poster||Orange poster, white spray effect with orange text, white text over orange.|